Some of the "side effects" are not entirely side effects of Sinemet. Some (wearing off or on-off) result from progression of PD and the short duration of action of Sinemet; some (dystonia, "freezing") can be symptoms of PD (unrelated to drugs) or a side effect of Sinemet; some (dyskinesia) are side effects of Sinemet; and some (psychosis) are the effects of Sinemet and dopamine agonists temporarily "unmasking" an underlying dementia.
Wearing off. After an optimal peak effect from Sinemet is attained—the effect when Sinemet is working best, usually 1 to 2 hours after it is taken—it may be necessary to adjust the dose to prolong the duration of its effectiveness. When the effect of an individual dose of Sinemet diminishes noticeably between doses, this phenomenon is called wearing off. It is as though someone is slowly turning off a water faucet. There are ways to delay the onset of wearing off. The simplest being to give the next dose of Sinemet a little earlier, just before the effect of the last dose wears off. Sometimes using the sustained release form can add an hour
or more to the time your Sinemet is working, the time you are "on." The addition of Comtan can prolong the time you are "on." The early use of a dopamine agonist such as Mirapex and Requip can delay the appearance of wearing off.
On-off. On-off, in contrast to wearing off, refers to the abrupt loss of efficacy of a dose of Sinemet, as though the dose, like a light switch, was suddenly turned off. On-off can occur with, follow, or be associated with wearing off. The "off" times, which by definition are abrupt, may last only a few minutes. Sometimes they are longer. Usually, but not always, they respond to additional regular-release Sinemet, but sometimes they persist—and can be as frustrating and as wrenching as a crashed computer program. The early use of dopamine agonists can delay or prevent the appearance of on-off.
Dyskinesia. Dyskinesia or chorea (from the Greek word meaning to dance) can appear as jerking, fidgeting, twisting, and turning movements. They may or may not be associated with dystonia. When dyskinesia and dys-tonia appear together it may be impossible to separate them. Dyskinesia occurs when a patient is over-medicated with Sinemet. Reducing the dose of Sinemet helps if the dyskinesia is not severe. But reducing the dose of Sinemet usually results in the person "turning off" and, to most people, being "off" is worse than being "on" and having dyskinesia. Adding a dopamine agonist such as Mirapex or Requip while slowly decreasing the dose of Sinemet usually, but not always, helps.
Dystonia. Dystonia are abnormal, slow involuntary spasms or cramps that can occur when the levels of lev-
odopa are too "high" and sometimes, paradoxically, when they are too "low." Dystonia can appear as a sustained and painful cramping in your calf, foot, or toes, usually on the side most affected by PD. Less common are dystonia of the arms and hands. Dystonia can also consist of more prolonged, twisting muscle spasms involving your head, your neck, and your trunk. Some spasms may be related to wearing off of a dose of Sinemet, called "off" dystonia. These, the more common form of dystonia, improve when Sinemet or a dopamine agonist is added. Some spasms maybe related to "turning on" of a dose of Sinemet, called "on" dysto-nia. Although dystonia is more common in people with PD who are treated with Sinemet, they may appear as an early symptom of PD, before any drugs are started. Dystonia may appear in disorders other than PD.
Freezing. Freezing refers to those times when it is impossible for you to start to walk or continue walking, as though your feet are "glued" to the ground. Freezing may occur early in PD. Such freezing responds to Sinemet or the dopamine agonists. Freezing may occur late in PD. And, although it resembles the freezing in early PD, it does not respond consistently to drugs. Indeed, sometimes it is made worse by drugs. Freezing may occur when you shift the position of your feet, when you change the direction in which you're walking, when you try to turn, or when you come to a curb, a step, or an open door. Almost anything that causes you to change the length of your stride, or even think about changing the length of your stride, can result in "freezing." It's as though a computer program, the one in your brain that allows you to easily and effortlessly change the length of your stride, suddenly crashes. Keep track of the time when freezing
occurs. If it happens when levodopa peaks in your blood, then reducing the dose may help. If it happens between doses of levodopa, then increasing the dose, shortening the time between doses, or adding an agonist may help. If freezing does not respond to changes in medication, a few "tricks" may "jiggle" your computer program and get you walking. As an example, if you can imagine yourself marching to a band or stepping over an object—be it someone else's foot or something imaginary—that may get you started again. The "tricks," in effect, restore the rhythm of your stride.
Psychosis. Hallucinations, delusions (believing things that don't exist are real) confusion, daytime drowsiness, nighttime insomnia, agitation, obsessions and compulsions—including obsessive interest in sex, eating, gambling, and shopping—occurs in people on PD drugs (see Question 55). The people are usually older, 70 plus years of age, and may be "incubating" a dementia. Amantadine, the anticholinergic drugs, selegiline, the dopamine agonists, and Sinemet, in that order, may "unmask" the underlying dementia. The psychosis may be decreased by stopping or decreasing some of the PD drugs or by adding antipsychosis drugs such as Clozaril, Geodon, or Seroquel. Unlike drugs such as Haldol, Stellazine, or Thorazine, these drugs do not aggravate the underlying PD.
Was this article helpful?
The comprehensive new ebook All About Alzheimers puts everything into perspective. Youll gain insight and awareness into the disease. Learn how to maintain the patients emotional health. Discover tactics you can use to deal with constant life changes. Find out how counselors can help, and when they should intervene. Learn safety precautions that can protect you, your family and your loved one. All About Alzheimers will truly empower you.